There is a mysterious intestinal bug that is spreading rapidly which can be fatal and is believed to be a consequence of our use of antibiotics and heartburn drugs. This isn't a run of the mill bug. The symptoms include very painful stomach cramps, severe diarrhea, fatigue and nausea. Mortality rates have been as high as 6.9% in Canada.
But scientists do have a few clues. The dangerous strain has mutated to become resistant to a class of frequently used antibiotics known as fluoroquinolones. That means anyone taking those antibiotics for other reasons would be particularly prone to contract C. diff .
"Because this strain is resistant, it can take advantage of that situation and establish itself in the gut," Gerding said.
Experts said the resistant germ's proliferation offers the latest reason why people should use antibiotics only when necessary, to reduce both their risk for C. diff and the chances that other microbes will mutate into more dangerous forms.